Alert archive / West Virginia / Special Weather Statements in 2014
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at May 15, 2014, 11:21 AM EDT for Randolph County, West Virginia. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2014, 11:21 AM EDT (15:21 UTC)
- Expired
- May 15, 2014, 1:15 PM EDT
- In force
- 114 min
- Issued by
- NWS Charleston, WV
County Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 180 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 3.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1206 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 340 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
289
WWUS81 KRLX 151521
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1121 AM EDT THU MAY 15 2014
WVZ047-151715-
RANDOLPH WV-
1121 AM EDT THU MAY 15 2014
...SPECIAL WEATHER STATEMENT FOR RANDOLPH COUNTY UNTIL 115 PM EDT...
RAIN...HEAVY AT TIMES...WAS OBSERVED ACROSS RANDOLPH COUNTY. THIS WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3895 7936 3891 7940 3893 7944 3889 7946
3889 7951 3880 7951 3875 7957 3867 7970
3874 7978 3857 7986 3846 8017 3867 8024
3875 8019 3875 8012 3886 8011 3893 8006
3898 7989 3911 7982 3911 7981 3904 7977
$$
14What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 15, 10:36 AM EDT, 45 minutes earlier.
Area forecast discussion, May 15, 10:36 AM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1036 AM EDT THU MAY 15 2014
.SYNOPSIS...
STRONG COLD FRONT CROSSES TODAY. HIGHER THREAT OF FLOODING IS OVER
MOUNTAINOUS COUNTIES. MUCH COOLER IN ITS WAKE...INTO WEEKEND.
DISTURBANCES WITHIN MID/UPPER TROF PASSING FRIDAY AND SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
MID MORNING UPDATE...
FRONT ALONG THE SURFACE IS ABOUT HALFWAY BETWEEN KHTS AND KCRW AND
EXTENDED NORTHWARD TO KUNI. RADAR INDICATED THE BULK OF THE HEAVIER
PRECIPITATION IS NOW IN THE EASTERN HALF OF THE CWA. DROPPED FFA
FOR WESTERN SEGMENT AND WILL KEEP REMAINING PORTION OF FFA IN
PLACE THROUGH TONIGHT. MADE ONLY MINOR ADJUSTMENTS TO POP
TRENDS...SHIFTING BAND TO THE EAST BY A FEW HOURS.
PREVIOUS DISCUSSION...
GETTING OLDER FASTER ON THESE BUSY GRAVEYARD SHIFTS.
THE LOW PRESSURE WAVE IS LIFTING NE INTO TOL THIS PREDAWN. FRONT
GOING THROUGH LEX AT 09Z. BASING THE FORECAST ON THE FRONT REACHING
HTS AROUND 13Z...THEN NEAR A PKB-CRW-BKW LINE 17Z...THEN CKB-EKN
NEAR 21Z. OF COURSE...WITH THE INVERTED MID/UPPER LEVEL
TROUGH...OUR STEERING CURRENT HAS BACKED AROUND TO SOUTH. SO AT
LEAST WE ARE AT THEN END OF THE PIPELINE...BUT STRONG DYNAMICS STILL
HAS US CONCERNED...MOSTLY FOR THE MOUNTAIN COUNTIES THIS AFTERNOON
INTO EARLY THIS EVENING. WILL LEAVE THE FLOOD WATCH POSED IN THE
WESTERN LOWLANDS UNTIL WE CAN GET THE FRONT TO ITS EAST. WIDESPREAD
SHOWERS INSTEAD OF THE LOCALIZED DOWNPOURS FIGURED IN THE WEST THIS
MORNING...SO THESE RAIN RATES SHOULD NOT CAUSE MAJOR PROBLEMS.
RAIN RATES COULD INCREASE IN THE BKW-EKN-CKB CORRIDOR THIS
AFTERNOON. A FEW OF THESE AREAS HAVE SEEN LOCALIZED DOWNPOURS THE
PAST FEW DAYS...AND ARE WET. EVEN OUR TYGART VALLEY...UPPER
CHEAT...AND GREENBRIER RIVERS ARE VULNERABLE FOR STRONG RISES
OVERNIGHT TONIGHT INTO FRIDAY.
TEMPERATURE FORECAST IS CERTAINLY NOT YOUR NORMAL DIURNAL...AGAIN
ALL BASED ON THE FRONTAL TIMING. THOUGH...TRIED TO KNOCKED DOWN
TEMPERATURES A FEW DEGREES WITH ONSET OF THE RAIN...PRIOR TO THE
FRONT.
HAD SOME PARTIAL CLEARING FOR THE WESTERN COUNTIES OVERNIGHT...BUT
LOW CLOUDS MAY LINGER IN MOUNTAINS. QUITE A CHANGE FOR DAWN FRIDAY
WITH EVEN SOME 30S IN THE HIGHEST TERRAIN...40S ELSEWHERE.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
WITH THE COLD FRONT WELL EAST OF THE FORECAST AREA BY FRIDAY
MORNING...HAVE ANY LINGERING POPS IN THE NORTHERN MOUNTAINS TAPERING
OFF. ATTENTION THEN TURNS TO 500MB TROUGH TO THE WEST...AND
SHORTWAVE TROUGH/VORT MAX LIFTING OUT OF THE LOWER MISSISSIPPI
VALLEY. HAVE CLOUDS AND POPS INCREASING WITH THIS FEATURE...MOVING
ACROSS FRIDAY AFTERNOON AND EVENING. NO REAL SURFACE FORCING WITH
THIS...BUT WITH RELATIVELY COLD AIR ALOFT DECENT LAPSE RATES SHOULD
PROVIDE FOR AN ISOLATED RUMBLE OF THUNDER. CONVECTION SHOULD TAPER
OFF...EXIT TO THE NE OVERNIGHT. NAM SHOWS 850S DROPPING TO ABOUT -2C
BY 12Z WHICH STILL A BIT OF MOISTURE LEFT IN THE NORTHERN MOUNTAINS.
GFS/ECMWF MORE IN THE 0-1C RANGE. IF THE NAM WERE TO
MATERIALIZE...COULD GET A FLURRY OR TWO SQUEEZED OUT OF MEAGER
MOISTURE SOMEWHERE LIKE SNOWSHOE. HOWEVER...BEING SO MARGINAL DID
NOT INCLUDE ANY WINTER P-TYPE IN FORECAST. ANOTHER WEAK SHORTWAVE
TROUGH COMBINED WITH DIURNAL HEATING SATURDAY SHOULD KICK OFF SOME
MORE SCATTERED SHOWERS.
BELOW NORMAL TEMPS EXPECTED THROUGH THE SHORT TERM. NO SIGNIFICANT
CHANGES MADE TO HIGH TEMP FORECASTS. USED A MAV/MET BLEND TO COOL
LOWS A DEGREE OR TWO FRIDAY NIGHT. BLENDED IN CONSENSUS GUIDANCE FOR
SATURDAY NIGHT WITH ONLY MINIMAL CHANGES.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
USED THE ECMWF MEAN FOR THE PERIOD. THIS HAS AN UPPER LEVEL TROUGH
PROVIDING UNSEASONABLE COOL WEATHER FOR THE END OF THE WEEKEND. HIGH
PRESSURE THEN SLIDES OFF TO THE EAST FOR THE BEGINNING OF THE
WEEK...ALLOWING FOR SOME MODERATION IN TEMPERATURES. WARM FRONT
ARRIVES TUESDAY INTO WEDNESDAY...PROVIDING A CHANCE OF SHOWERS AND
THUNDERSTORMS.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
AT 10Z...STILL STICKING WITH THE PREVIOUS FRONTAL TIMES.
BASING FORECAST ON THE FRONT PASSING THROUGH HTS TRI STATE AROUND
13Z...THEN REACHING NR A PKB-CRW-BKW LINE 16/17Z...THEN CKB/EKN
TOWARD 20/21Z.
HAVE WIDESPREAD SHOWERS ALONG FRONT WITH THE POSSIBILITY OF AN
EMBEDDED THUNDERSTORM DUE TO DYNAMICS. FURTHER NE...IN THE CKB TO
EKN VCNTY MAY BE ENOUGH TIME AHEAD OF THE FRONT...TO FORM A FEW
THUNDERSTORMS IN THE 15Z TO 19Z TIME FRAME.
CONDITIONS DETERIORATING FROM N TO S 08Z TO 14Z...WITH LOWEST
CONDITIONS ALONG AND IN THE WAKE OF THE FRONT...AS THE COOLER AIR
SQUEEZES OUT THE LOW LEVEL MOISTURE. HAVE WIDESPREAD IFR WITH
MOUNTAIN RIDGES OBSCURED.
CONDITIONS IMPROVING IN THE OHIO VALLEY DURING THE 17Z TO 21Z TIME
FRAME WITH LINGERING MVFR CEILINGS...REACHING CKB-CRW 20Z TO 23Z.
LATE TONIGHT...IN THE COOLER AIR...HARD TO FIGURE IN ANY LOWER
STRATUS CLOUDS REFORM AOB 1 THSD FT BKN 06Z TO 12Z.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF FRONT MAY VARY BY AN HOUR OR 2.
COVERAGE OF LOWER SCUD CLOUDS AOB 1 THSD FT BKN REFORMING IN THE
COOLER AIR 06Z TO 12Z MAY BE MORE THAN FORECAST.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY M M H H M M M M H H H H
HTS CONSISTENCY M M M M M H H M M M M H
BKW CONSISTENCY M M M M H M H H H M M M
EKN CONSISTENCY H H M L L L M M L M L L
PKB CONSISTENCY M M H H H H M M H H H H
CKB CONSISTENCY H M M M H M H M M M M M
AFTER 12Z FRIDAY...
LINGERING IFR CEILINGS POSSIBLE IN WV CENTRAL MOUNTAINS 06Z TO 12Z
FRIDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH FRIDAY MORNING FOR WVZ009>011-015>020-
024>040-046-047.
OH...FLOOD WATCH THROUGH FRIDAY MORNING FOR OHZ076.
KY...NONE.
VA...FLOOD WATCH THROUGH FRIDAY MORNING FOR VAZ003-004.
&&
SYNOPSIS...KTB/MZ
NEAR TERM...KMC/KTB
SHORT TERM...MZ
LONG TERM...RPY
AVIATION...KTBHazardous weather outlook, May 15, 10:29 AM EDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1029 AM EDT THU MAY 15 2014 KYZ101>103-105-OHZ066-067-075-083>087-WVZ005>008-013-014-161430- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH- VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV- LINCOLN-PUTNAM- 1029 AM EDT THU MAY 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ076-VAZ003-004-WVZ009>011-015>020-024>040-046-047-161430- WASHINGTON-DICKENSON-BUCHANAN-WOOD-PLEASANTS-TYLER-KANAWHA-ROANE- WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 1029 AM EDT THU MAY 15 2014 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
In the hours before
Special weather statement, May 15, 11:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1121 AM EDT THU MAY 15 2014
WVZ047-151715-
RANDOLPH WV-
1121 AM EDT THU MAY 15 2014
...SPECIAL WEATHER STATEMENT FOR RANDOLPH COUNTY UNTIL 115 PM EDT...
RAIN...HEAVY AT TIMES...WAS OBSERVED ACROSS RANDOLPH COUNTY. THIS WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3895 7936 3891 7940 3893 7944 3889 7946
3889 7951 3880 7951 3875 7957 3867 7970
3874 7978 3857 7986 3846 8017 3867 8024
3875 8019 3875 8012 3886 8011 3893 8006
3898 7989 3911 7982 3911 7981 3904 7977
14The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:25 AM EDT | Flood Watch | RLX | Barbour, Boone, Braxton, Calhoun, Clay, Doddridge and 16 more | 22 hr |
| May 14, 11:47 PM EDT | Special Weather Statement | RLX | Perry | 13 min |
Nearby
Special Weather Statements in West Virginia, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.